Texas, 2009

Drought in Texas, August 4 to 31, 2009

August 4 to 31, 2009 · NWS BRO · 1 event in 1 county or zone

S. four corners southeast through the Rio Grande Valley and into the central Gulf of Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Continued dry, very hot, and rain free weather across Zapata County intensified the drought from severe to extreme as the ridge of high pressure above the earth's surface persisted from the U.S. four corners southeast through the Rio Grande Valley and into the central Gulf of Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 3, 7:50 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 7:50 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
850 PM CDT MON AUG 3 2009

.SYNOPSIS...500MB RIDGE REMAINS ANCHORED ACROSS THE SOUTHWEST
UNITED STATES AND NORTHERN MEXICO THIS EVENING. SURFACE HIGH
PRESSURE CONTINUES TO PREVAIL ACROSS THE GULF OF MEXICO WITH A
SURFACE THERMAL LOW ACROSS SOUTHWEST TEXAS EXTENDING INTO
NORTHEAST MEXICO. PRECIPITABLE WATER VALUES HAVE INCREASED
SLIGHTLY SINCE YESTERDAY.
&&

.DISCUSSION...WINDS CONTINUE TO DIMINISH THIS EVENING AND WILL
CONTINUE TO DO SO AS THE LOSS OF DIURNAL HEATING HAS ALLOWED WINDS
TO DECOUPLE. LOW TO MID LEVEL MOISTURE IS PROGGED TO REMAIN
LIMITED TONIGHT INTO TUESDAY EVEN THOUGH MOISTURE SHOULD INCREASE
ACROSS THE NORTHERN PORTIONS OF THE GULF OF MEXICO TUESDAY. MAY
SEE AN ISOLATED SHOWER DEVELOP ALONG THE SEABREEZE FRONT TUES
AFTERNOON. OTHERWISE...HOT AND HUMID CONDITIONS TO PREVAIL TUESDAY.
MAY NEED A HEAT ADVISORY FOR SOME PORTIONS OF THE CWA TUES AS HEAT
INDEX VALUES APPROACH ADVISORY CRITERIA. MADE ONLY MINOR CHANGES
TEMPERATURE GRIDS TONIGHT AND WIND AND DEWPOINT GRIDS TONIGHT AND
TUESDAY.
&&

.AVIATION...GENERALLY VFR CONDITIONS CAN BE EXPECTED AT THE TRIO
OF AIRPORTS THROUGH 00Z WED. HOWEVER...TEMPO PERIODS OF MVFR WILL BE
POSSIBLE BEFORE SUNRISE TUESDAY AND SHORTLY THERE AFTER. 00Z BRO
RAOB REVEALS THAT DEWPOINT DEPRESSIONS ARE NOT AS GREAT AS 24 HOURS
AGO AND THIS IS VERIFIED BY A PWAT OF 1.61 INCHES COMPARED TO LAST
NIGHT/S 1.27. GRADUAL INFLUX OF GULF OF MEXICO MOISTURE WILL OCCUR
OVER NIGHT...ESPECIALLY IN THE LOWER LEVELS. SKY CONDITIONS THROUGH
THE DAYLIGHT HOURS WILL BE COMPARABLE TO MONDAY. WINDS WILL BECOME
MODERATE AFTER SUNRISE TUESDAY WITH SUSTAINED VALUES 15 TO 20 KNOTS
WITH HIGHER GUSTS.
&&

.MARINE...MODERATE WINDS AND LOW SEAS CAN BE EXPECTED THROUGH THE
NEXT SEVERAL DAYS AS SURFACE HIGH PRESSURE SOUTH OF CRESTVIEW/DESTIN
FLORIDA AND H5 HIGH PRESSURE WEST OF ALBUQUERQUE NEW MEXICO
CONTINUES TO INFLUENCE THE AREA WEATHER. H5 RIDGE WILL SHIFT EAST BY
LATE WEEK AND INTO THE WEEKEND WHICH MAY ALLOW FOR SLIGHT CHANCES OF
SHOWERS AND THUNDERSTORMS TO RETURN TO THE AREA.
&&

.PREV DISCUSSION... /ISSUED 151 PM CDT MON AUG 3 2009/
RIDGE STILL HOLDING FIRM TO SOUTHWESTERN US...BUT INVERTED TROUGH
STILL APPROACHING FROM THE SOUTHEAST...CURRENTLY IN WESTERN
CARIBBEAN. MODELS STILL SHOWING A RETURN OF DEEPER MOISTURE AND
SEABREEZE SHOWERS TO THE AREA...WITH HIGHER POP NUMBERS EACH RUN.
WHILE BELIEVE THAT A FEW SHOWERS WILL HAPPEN THIS WEEKEND...AM NOT
CONFIDENT THAT INCREASED AREAL COVERAGE WILL BE ACHIEVED DUE TO
ONGOING HISTORIC DROUGHT AND HEAT WAVE. MODELS INDICATE THAT THE
WESTERN RIDGE WILL QUICKLY SHIFT EAST OVER THE APPROACHING
TROUGH...SETTING UP CONTINUED SOUTHEAST FLOW ALOFT. LONG RANGE
SHOWS THIS TREND CONTINUING INTO NEXT WEEK. IF THIS IS CONFIRMED
THE CONTINUED SOUTHEAST FLOW WOULD CHIP AWAY AT DRIEST AIR AND
GRADUALLY INCREASE SEABREEZE CHANCES.

AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS FOR THE
NEXT 24 HOURS. WINDS WILL BE MODERATE TODAY BECOMING LIGHT LATER
TONIGHT AND CONTINUING THROUGH TUESDAY MORNING.

MARINE...
AT 12 NOON BUOY020 REPORTED SOUTH TO SOUTHEAST WINDS AT 8 KNOTS
AND SEAS 2.0 FEET AT 5 SECONDS. LIGHT TO MODERATE SOUTHEAST WIND
WILL CONTINUE OVER THE AREA FOR THE NEXT FEW DAYS. A VERY DRY AND
STABLE AIRMASS WILL DOMINATE THE COASTAL WATERS FOR THE NEXT FEW
DAYS. A TROUGH OF LOW PRESSURE WILL MOVE IN THE AREA OF THE DEEP
SOUTH TEXAS COASTAL WATERS BY THE WEEKEND GIVING THE AREA A CHANCE
FOR SHOWERS AT THAT TIME.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  95  78  96 /   0  10  10  10
BROWNSVILLE          78  96  77  96 /   0  10  10  10
HARLINGEN            78  99  76 100 /   0  10  10  10
MCALLEN              78 103  79 102 /   0  10  10  10
RIO GRANDE CITY      79 105  80 103 /   0  10  10  10
SOUTH PADRE ISLAND   81  88  79  91 /   0  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
AVIATION/MARINE/MESO...60/69
Hazardous weather outlook, Aug 3, 3:00 AM CST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 AM CDT MON AUG 3 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-041100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
400 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX READINGS BETWEEN 100 AND 105 DEGREES ARE EXPECTED ACROSS
DEEP SOUTH TEXAS DURING THE AFTERNOON THROUGH EARLY EVENING HOURS.
BE SURE TO WEAR LOOSE FITTING LIGHT COLORED CLOTHING...TAKE FREQUENT
BREAKS IN THE SHADE OR AIR CONDITIONING...AND DRINK PLENTY OF WATER
IF YOU ARE OUTSIDE FOR EXTENDED PERIODS OF TIME TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX READINGS BETWEEN 100 AND 105 DEGREES WILL CONTINUE FOR
THE AFTERNOON THROUGH EARLY EVENING HOURS OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Zapata

When
August 4, 12:00 AM CST to August 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Drought worsened from severe (D2) to extreme (D3) in normally dry Zapata County on the 4th of August; these conditions would continue through the end of the month. Some damage to pastureland, and some losses to livestock, were noted by the USDA Farm Service Agency in Rio Grande City, which serves Zapata and Starr County. Loss value estimated will be reported very soon.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195579.